Forum

Sleep apnea and other c****p

I have just been Dx with sleep apnea, and I am waiting for an appointment to see the consultant. Does anyone suffer this and how have you resolved it?

Having seen my general medical consultant last week when I just broke down. He is arranging a MRI of my neck. He is also sorting out some one to help me deal with everything that has happened psychologically as he feels it is taking its toll. ( which is true but not that keen on seeing a shrink) Can anyone share their experience of this.

He has also contacted my neuro about putting me on tizanidine for the cramp/spasms. Does anyone use this?

He has written to my GP as I have an increase in symptoms before and during my periods. He wants me to have Depo injections but when I talked about this with my GP 6 months ago he felt I was to old and was not keen to do this.

I have also been Dx with Urge & stress incontinence and my urogynocolgist want to do a TVT operation as soon as the Urge incontinence is under control with drugs. Has anyone had this done?

So along with the Blespharospasm that effects my eye and head and the dystonia in my foot and hand, and the pins and needles, burning and crushing feeling I have, I just don’t understand why they can’t tell me what is wrong with me and what the cause of all this is. two and half years ago I was fit and healthy.

I hope you lovely people can help with some of my questions and I’m sorry to moan, but I really have had my fill of it at the moment.

Twist

I’ve been out all day and am just off to bed, but wanted to make sure this was on the front page for the morning - so I can find it to answer properly!

Btw - yes, I’ve had sleep apnoea (meds induced though) and I’ve been on tinzanidine (briefly); a lot of us find our symptoms are worse around our periods. More tomorrow!

Kx

Morning!

Sleep apnea/apnoea is actually quite common generally. It’s normally associated with people who are overweight, but if you aren’t, then it depends on what kind of sleep apnea and/or how severe it is whether or not it needs to be treated. Mine was caused by upping my baclofen too high - it caused the throat(?) muscles to become too relaxed and close off my airway. I reduced the dose and it stopped. As far as I know (and I could be wrong!), the normal treatment is to use a CPAP machine which means wearing a mask while you sleep. If it’s happening to you during the day as well as during the night, then you may well have what’s called Central Apnea.

It’s not the same, but I had a bit of counselling when I was first diagnosed. It helped me a huge amount and I wouldn’t hesitate to recommend it. Something more formal and structured like CBT as well as other forms of therapy can be incredibly effective for all sorts of things. I would say definitely try it. It could make a big difference.

When I wasn’t able to increase my baclofen because of the sleep apnea, I tried tizanidine. I’m afraid I didn’t get on with it - the side effects (fatigue, nausea and a Sahara Desert-like mouth) weren’t doable. This is just me though! We are all different. I’m surprised that tizanidine was mentioned to you before baclofen though. Baclofen is the med tried first usually. If that doesn’t work, then it’s tizanidine and, if that doesn’t work, it’s Sativex (if the PCT allows it).

The contraceptive pill is a known way of controlling hormonal related fluctuations in MS. I guess the injection does the same thing, but it’s not as easy to stop quickly if it doesn’t suit you! Tina (Anitra) takes the pill for her MS, so she would be the best person to tell you more. Why not pm her?

Sorry, I don’t know anything about the TVT op - you could post on the Everyday Living forum; there are bound to be people on there who have had it done.

Hth!

Karen x

Hi Karen, thank you so much for all the information.

As for the sleep apnea - I possibly do get it during the day, which I will speak to the Dr about. I find occassional I end up with my mouth full of air, when it first happened I just thought it was strange and tried to work out what was going on, I think I am breathing in through my nose but it is not going down my airway so ends up in my mouth, of course I open my mouth to let the air out and then breath in. Does this sound like what you would expect for day time sleep apnea?

I think I am going to have a trial of a CPAP machine for a month to see how it goes. But I am concerned about the noise, and as daft as it sounds it looks frightening and uncomfortable. I also travel alot and they look pretty large bits of equipment. Also I have asthma and I normal wake in the middle of the night and take a couple of puffs, so I can me see me trying to get all the head gear off and back on in darkness to use my inhaler and getting in knots.

When I was on the contriseptive pill many years ago it gave me high blood pressure, I will try to PM Tina, Thanks.

As for tizanidine and counselling I will of course give it a go.

I think I might copy the whole post to the everyday board.

Thanks again Karen.

Twist

If you haven’t done it already, try posting different questions separately on EL - too many questions might reduce the number of useful replies you get. Not sure about the daytime breathing thing. When I was doing it, it was the same as nighttime - basically I stopped breathing - like holding my breath. Of course mine wasn’t central apnea, so it might be different. Good luck with the CPAP - sounds tricky! Kx

hi,

karen what did they do with your doseage? Im sure im suffering sleep apnea on baclofen.I keep waking up struggling for breath.borrible.

kel

x

I was on 40mg a day, but it wasn’t working as well so tried to put it up to 50mg a day in 5mg increments. I noticed the sleep apnoea problem at 45mg, but didn’t link it to the baclofen. When it got worse the following week, on 50mg, I realised what was happening and dropped it back to 40mg. It did the trick.

If you’ve just started on it, then something else may be better for you (e.g. tizanidine). If you’re on a fairly high dose, then dropping it down a bit may help, like it did for me. Best to speak to your GP really (and check if it’s the baclofen at all; it could be unrelated).

Karen x

x

[/quote]

I was on 40mg a day, but it wasn’t working as well so tried to put it up to 50mg a day in 5mg increments. I noticed the sleep apnoea problem at 45mg, but didn’t link it to the baclofen. When it got worse the following week, on 50mg, I realised what was happening and dropped it back to 40mg. It did the trick.

If you’ve just started on it, then something else may be better for you (e.g. tizanidine). If you’re on a fairly high dose, then dropping it down a bit may help, like it did for me. Best to speak to your GP really (and check if it’s the baclofen at all; it could be unrelated).

Karen x

[/quote]

hi karen,

Thanks hun, Im only on 10mg x3/day so not loads. Maybe its another blinking symptom? (Im right weight) have cut down to one today but worried ill go stiff. Would be a bank hol.

Anyway, hows your weekend going? Good i hope, this sun is glorious.

x